Illinois, 2020

Rip Current in Illinois, July 16, 2020

July 16, 2020 · NWS LOT · 1 event in 1 county or zone

A 26 year old man jumped into Lake Michigan near Promontory Point to go for a quick swim. The man struggled and then went underwater.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 26 year old man jumped into Lake Michigan near Promontory Point to go for a quick swim. The man struggled and then went underwater. He was found about 40 minutes later only 10 feet from the rocks. Rescuers speculated the waves may have pushed him into the rocks and knocked him unconscious. He was in cardiac arrest and was taken to a local hospital where he was pronounced dead. Waves were around 5 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 16, 11:26 AM CST, 29 minutes earlier.

Area forecast discussion, Jul 16, 11:26 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1226 PM CDT Thu Jul 16 2020

.UPDATE...
1226 PM CDT

Wave heights as measured by the Wilmette and Michigan City buoys
remain in the 4 to 5 ft range in spite of slacking winds. As
such, we extended the Beach Hazard Statement to 3 PM CDT.
"Marginal" wave days often present the most dangerous swimming
conditions as the water doesn't seem as choppy as reality and
beachgoers overestimate their swimming ability. When waves are
high, stay dry!

Borchardt

&&

.SHORT TERM...
340 AM CDT

Through Friday night...

Early morning GOES vapor imagery indicates convectively enhanced
mid- level short wave trough axis moving just east of the cwa
early this morning, with its surface low pressure reflection
centered near Lafayette IN at 2 am. Radar depicts lingering light
precipitation across far northeast IL and northwest IN, in a
region of low level convergence and weak frontogenetic forcing
just north of the surface low. The trend has been for a steady
weakening of this lighter rain over the past few hours, and this
should continue as the forcing associated with the wave moves off
to the east. Subsidence will develop across the area this morning
as weak short wave riding develops in the wake of the trough, with
weak surface high pressure spreading into the forecast area from
the west through this afternoon. While precipitation is exiting,
moist boundary layer conditions have allowed for the development
of somewhat extensive low clouds across parts of the area
overnight, and partly to mostly cloudy skies are expected this
morning. Some decrease in cloud cover is likely by afternoon,
though with a cumulus field lingering inland of the lake breeze.
With the relatively well developed surface low pulling slowly away
from the area this morning, breezy northeast winds will linger
for a time, but will diminish and back northwest this afternoon
except along the Lake Michigan shore where a lake breeze should
keep an onshore component in place. With winds initially gusting
over 25 mph along the lake early this morning, and waves around 5
feet currently, will need to extend our beach hazard statement
through the remainder of the morning before waves settle down.
Onshore winds should also limit highs to the upper 70s along the
shore, but should reach low to mid 80s inland as sun becomes more
plentiful this afternoon.

Surface high spreads across the area tonight, with light/calm
winds and clear to partly cloudy skies setting up decent
radiational cooling conditions. Areas which saw heavier rainfall
Wednesday afternoon and evening could see some fog develop
overnight, especially across our southern counties where the
greatest rainfall amounts have occurred. The surface ridge then
drifts east of the area Friday, with winds turning south and
ramping up warm advection. Some guidance solutions depict a minor
amplitude short wave approaching the region Friday afternoon,
though the focus for any precip/thunderstorm looks to remain
west/southwest of the area through the day, tied to the returning
warm front across IA/MO and far downstate IL, with only some high
clouds from upstream convection expected. Low level (925-850 mb)
forecast thermal fields support highs mainly in the upper 80s
Friday afternoon, with perhaps a couple of 90s in the warmest
spots. South winds will generally keep lakeshore cooling to a
minimum, and mainly along the north shore north of Chicago where a
slight southeast wind will provide some cooling near the
lakefront.

A more amplified short wave is progged to transit the upper
Midwest Friday night, with potential MCS development across MN/WI
and northeast IA. Some guidance indicates convection could develop
east- southeast into northern IL after midnight/toward Saturday
morning, and will maintain some low chance pops mainly across
north central IL for that. It will be a warmer and muggier night,
as south winds bring moisture back into the area with the warm
front developing northeastward across the cwa. Lows likely won't
dip below 70 in most spots, with mid-70s likely in the more urban
Chicago metro sites.

Ratzer

&&

.LONG TERM...
344 AM CDT

Saturday through Wednesday...

The primary focus through the extended forecast remains the hot
and humid weather this weekend (with some caveats) and the trend
toward a more active pattern early next week.

Looking at the big picture, the upper level ridge is expected to
lift north of the Great Lakes into this weekend with a shortwave
moving across the high plains. As this wave translates east it
merges back into the upper flow as the jet elongates becoming more
quasi-zonal. This would place us in a "Ring of Fire"-like pattern
just south of the upper jet providing multiple chances for
precip/MCSs through at least the early part of next week.

Saturday still looks hot and humid across the entire forecast
area. Southerly flow that sets up Friday is expected to continue
into Saturday allowing for ample warm air and moisture advection
into the area. This should help temperatures climb into the low to
mid 90s. This combined with dewpoints in the low to mid 70s could
result in dangerous heat with heat indices nearing 105+ degrees.
A subtle wave will be progressing overhead early Saturday morning,
with the ECMWF suggesting precip may try to drop south across the
area in the morning which could complicate the temperature
forecast somewhat due to any lingering cool pool/outflow
influences. Despite this, cannot ignore the signal for potentially
dangerous heat so will continue to message this potential. Warm
temperatures in the mid levels should also help limit any diurnal
storms from developing in the afternoon.

Sunday could shape up to be similar to Saturday, albeit with a
better signal for convective influences disrupting the peak
heating as another wave moves through in the morning hours. Highs
still should generally reach into the low 90s. Winds turn
northerly behind front on Sunday night into Monday with increased
showers/thunderstorm chances.

Monday through Wednesday: As noted earlier, with a potential Ring
of Fire pattern setting up would supports multiple
thunderstorm/MCS chances through midweek. All periods currently
contain at least chance PoPs due to model variability in timing
and location of the various potential MCS complexes; however, am
not expecting precip/tstorms the entire time as there will be
multiple dry periods. Will hopefully be able to narrow down these
times as the pattern and more specific features become better
captured by the models as it gets closer. Overall, temperatures
look to be cooler than this weekend thanks to the ridge sinking
south slightly, with highs in the mid to upper 80s.

Petr

&&

.AVIATION...
For the 18Z TAFs...

There are no major aviation concerns in the TAF period.

Winds will continue to gradually slacken as the day progresses
except at ORD/MDW where a lake breeze should push through in the 20-
21Z time frame. After sunset, VRB03KT is expected at all terminals
under clearing skies. Pockets of shallow fog may develop toward
daybreak favoring areas south of the terminals, so for now decided
to withhold any mention. After sunrise, any fog that develops will
entrain away as winds gradually increase to the 5-10 kt range out of
the southwest.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 3 PM
     Thursday.

IN...Beach Hazards Statement...INZ001-INZ002 until 3 PM Thursday.

LM...Small Craft Advisory...nearshore waters
     until 3 PM Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 16, 11:04 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1204 PM CDT Thu Jul 16 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-171715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1204 PM CDT Thu Jul 16 2020 /104 PM EDT Thu Jul 16 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

  High Swim Risk.

Discussion...

Wave heights of 3 to 5 feet and hence dangerous swimming conditions
will continue through early afternoon at Lake Michigan beaches. Wave
heights should decrease late this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.
  Significant Excessive Heat Risk.
Sunday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Monday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Dangerous heat with peak heat indices near or over 105 degrees is
likely on Saturday, possibly on Sunday as well. In addition,
there will be periodic chances for thunderstorms, especially
late Saturday night into next week. The thunderstorm threat could
include a strong to severe thunderstorm and flooding risk at
times Saturday night into early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-171715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1204 PM CDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Saturday through Wednesday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jul 16, 7:48 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
848 AM CDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     FAIRBURY                40.75N 88.51W
07/15/2020                   LIVINGSTON         IL   PUBLIC

            A FEW LARGE LIMBS DOWN IN TOWN. TIME
            ESTIMATED PER RADAR.

&&

MTF
Local storm report, Jul 16, 7:57 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
857 AM CDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 N AROMA PARK          41.12N 87.80W
07/16/2020  M3.11 INCH       KANKAKEE           IL   COCORAHS

            COCORAHS STATION IL-KK-41 KANKAKEE 3 E
            24-HOUR RAINFALL.

&&

MTF
Local storm report, Jul 16, 7:58 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
858 AM CDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 W IRWIN               41.05N 88.04W
07/16/2020  M2.65 INCH       KANKAKEE           IL   COCORAHS

            COCORAHS STATION IL-KK-39 IRWIN 3 W 24-HOUR
            RAINFALL.

&&

MTF
Local storm report, Jul 16, 8:00 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
900 AM CDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     FAIRBURY                40.75N 88.51W
07/15/2020                   LIVINGSTON         IL   PUBLIC

            A FEW LARGE LIMBS DOWN IN TOWN. TIME
            ESTIMATED PER RADAR.

0500 PM     HAIL             3 SSE SAUNEMIN          40.85N 88.38W
07/15/2020  E1.75 INCH       LIVINGSTON         IL   TRAINED SPOTTER

0509 PM     HEAVY RAIN       3 WSW PONTIAC           40.86N 88.69W
07/15/2020  M2.20 INCH       LIVINGSTON         IL   PUBLIC

            PRIVATE WEATHER STATION SOUTHWEST OF PONTIAC
            REPORTS 2.2 INCHES STORM TOTAL THUS FAR,
            WITH 1.9 INCHES OCCURRING IN 30 MINUTES.

0510 PM     TSTM WND DMG     CHATSWORTH              40.75N 88.29W
07/15/2020                   LIVINGSTON         IL   CO-OP OBSERVER

            WIDESPREAD WIND DAMAGE IN AND AROUND
            CHATSWORTH. NUMEROUS LARGE TREES DOWN, SHED
            BLOWN DOWN, SHINGLES BLOWN OFF ROOF, BEAN
            FIELD DAMAGED. TIME ESTIMATED BY RADAR.

0514 PM     HAIL             CHATSWORTH              40.75N 88.29W
07/15/2020  E1.00 INCH       LIVINGSTON         IL   CO-OP OBSERVER

0830 PM     FLOOD            2 WSW FLANAGAN          40.87N 88.89W
07/15/2020                   LIVINGSTON         IL   911 CALL CENTER

            SEVERAL REPORTS OF WATER OVER VARIOUS
            INTERSECTIONS ALONG ROUTE 116 NEAR AND WEST
            OF FLANAGAN WITH BARRICADES UP. RELAYED BY
            LIVINGSTON SO.

0700 AM     HEAVY RAIN       3 N AROMA PARK          41.12N 87.80W
07/16/2020  M3.11 INCH       KANKAKEE           IL   COCORAHS

            COCORAHS STATION IL-KK-41 KANKAKEE 3 E
            24-HOUR RAINFALL.

0800 AM     HEAVY RAIN       3 NNE PONTIAC           40.92N 88.62W
07/16/2020  M3.16 INCH       LIVINGSTON         IL   AWOS

            AWOS STATION KPNT PONTIAC AIRPORT 24-HOUR
            RAINFALL.

0800 AM     HEAVY RAIN       3 W IRWIN               41.05N 88.04W
07/16/2020  M2.65 INCH       KANKAKEE           IL   COCORAHS

            COCORAHS STATION IL-KK-39 IRWIN 3 W 24-HOUR
            RAINFALL.

0800 AM     HEAVY RAIN       UNION HILL              41.11N 88.15W
07/16/2020  M2.59 INCH       KANKAKEE           IL   MESONET

            CWOP STATION FW0378 UNION HILL 24-HOUR
            RAINFALL.

&&

MTF
Local storm report, Jul 16, 9:42 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1042 AM CDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             FAIRBURY                40.75N 88.51W
07/15/2020  M1.00 INCH       LIVINGSTON         IL   TRAINED SPOTTER

&&

MTF

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Cook

When
July 16, 11:55 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Cook2020-07-1626MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904156.